Safety of the Hib/MenC Jab & Side Effects


Vaccinations Guide »

The Hib/MenC jab is offered to children shortly after their first birthday, and is the last in a series of immunisations against two dangerous pathogens: Haemophilus influenzae B (Hib) and meningococcal class C (MenC) bacteria. Both Hib and MenC can cause acute disease which can in severe cases be fatal, or cause lifelong disabilities. Vaccination has proven an effective method of cutting down the number of infections caused by both bacteria, and in this article we take a quick look at the safety of this particular injection and its side effects.

The safety of Hib/MenC

This particular vaccination has an established safety profile that is under regular review and monitoring through the UK’s Yellow Card Scheme. This is a programme that aims to record any and all adverse effects observed after the administration of any medication here in the UK, including vaccination.

What are the side effects of the Hib/MenC injection?

As with any medication, the Hib/MenC injection can cause some side effects. The most common reactions observed in about 10% of children receiving this particular injection are a reddening or swelling of the injection site (which can be mildly painful) and a mild. Both of these common signs can be addressed through over the counter medication like paracetamol, and either your practice nurse or your doctor will advise you as to what painkillers you can use and when.

Other common side effects are some irritability, often expressed by young children as extended crying, as well as a loss of appetite and difficulty sleeping.

A smaller number of children might experience a collection of other side effects including vomiting, malaise, and a higher fever (above 39.5 degrees Celsius). These signs, although slightly more severe than the usual, resolve quickly and are no cause for concern. That being said, if you are worried you should talk to your doctor to make doubly sure.

In a few, very rare, cases a child may experience an allergic reaction to the vaccine itself or to one of its components. A rash after the vaccination is a milder allergic reaction which remains quite rare, but in a minute number of cases a child may experience a severe anaphylactic reaction. These involve difficulty breathing and collapse, and can be treated by your nurse or doctor quickly if necessary.

If your child has any history of allergic reactions to vaccinations you should always inform your doctor so that they can assess whether or not the Hib/MenC shot is suitable for your child.


« Who gets the Hib/MenC Jab? What is the DTaP/IPV Injection? »





VACCINATIONS GUIDE

HEALTH CENTRES